Alert archive / Ohio / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 86, NWS Wilmington, OH

May 27, 2004Montgomery County, Ohio

NWS Wilmington, OH issued this severe thunderstorm warning at May 27, 2004, 8:06 PM EDT for Montgomery County, Ohio. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 27, 2004, 8:06 PM EDT (00:06 UTC)
Expired
May 27, 2004, 9:00 PM EDT
In force
54 min
Issued by
NWS Wilmington, OH
Area
Counties, with a storm outline in the text

County Montgomery County, OH

The radar

The Cincinnati radar (KILN), 51 km from the middle of the area, began a volume at 00:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 24 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 27, 2:30 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 0.1 hours before the alert went out and 52 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2004-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 290 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2004-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 197 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
290 J/kg
Mixed-layer CIN
-54 J/kg
Mixed-layer LCL
1105 m above ground
0-6 km bulk shear
67 kt
0-1 km storm-relative helicity
197 m²/s²
0-3 km storm-relative helicity
353 m²/s²
Significant tornado parameter
0.5
Supercell composite
5.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KILN 280006
SVRILN
OHC113-280100-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON OH
806 PM EDT THU MAY 27 2004

THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MONTGOMERY COUNTY IN OHIO

* UNTIL 900 PM EDT

* AT 801 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH AND LARGE HAIL.  THIS STORM WAS LOCATED 7 MILES WEST OF
  MIAMISBURG...OR ABOUT 7 MILES NORTHWEST OF CARLISLE...AND MOVING
  EAST AT 30 MPH.

* LOCATIONS IMPACTED INCLUDE...
  WEST CARROLLTON...
  KETTERING...
  DAYTON...

THIS STORM HAS A HISTORY OF PRODUCING DAMAGING WINDS AND LARGE HAIL.

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCED
WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE
SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED.

LAT...LON 3974 8449 3956 8446 3958 8408 3979 8405

$$
 TIPTON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 4:45 PM EDT, 3 hours 21 minutes earlier.

Area forecast discussion, May 27, 4:45 PM EDT, 3 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
445 PM EDT THU MAY 27 2004

.SHORT TERM...
CONVECTION HAS DEVELOPED IN CONVERGENT ZONE IN CENTRAL INDIANA.
FURTHER THUNDERSTORM ACTIVITY IS OCCURRING FURTHER WEST IN
MISSOURI. EXPECT AN INCREASE IN CONVECTION THROUGH THE EVENING WITH
THE POTENTIAL FOR SEVERE WEATHER AND FLOODING. CANNOT RULE OUT
FLOODING IN THE NORTHERN ZONES AS STORMS WILL BE CAPABLE OF
PRODUCING LOCALLY HEAVY RAINFALL. BUT THE WIDESPREAD THREAT REMAINS
IN SOUTHERN THIRD OF COUNTIES WHERE 1 HOUR FLASH FLOOD GUIDANCE IS
1/2 INCH OR LESS. SO HAVE EXTENDED FLOOD WATCH THERE THROUGH 4 AM
EDT.

FRONT WILL BE MOVING THROUGH OVERNIGHT WHICH WILL BRING THE
PRECIPITATION TO AN END. ALTHOUGH HAVE HELD ONTO A SLIGHT CHANCE IN
FAR SOUTHERN ZONES FOR EARLY FRIDAY MORNING. HIGH PRESSURE BUILDING
IN FROM THE NORTHWEST WILL BRING A DRIER AIRMASS. FRONT WILL THEN
BEGIN RETURNING NORTH ON SATURDAY NIGHT. WITH INCREASING MOISTURE
AND THE BOUNDARY NEARBY CANNOT RULE OUT SOME PRECIPITATION IN
SOUTHWEST ZONES LATE THAT NIGHT.

&&

.LONG TERM...
PERSISTENT FRNTL BNDRY MAKES RETURN TO REGION SUN WITH WARM HUMID
AIRMASS AND POTENTIAL FOR CONVECTION.  IT WILL LIFT NORTH AS A WARM
FRNT IN RESPONSE TO AN INTENSIFYING SFC LO OVER UPR MISSISSIPPI
VLY.  AS SFC LO OCCLUDES AND DEEP UPR TROF SHIFT INTO OH VLY
MON...STRONG COLD FRNT WILL SWING THRU FCST AREA WITH CHANCE FOR
TSTMS.  THIS LOOKS TO BE AN IDEAL SETUP FOR SVR WX...AND WILL HAVE
TO BE MONITORED OVER THE UPCOMING HOLIDAY WEEKEND.  ONE MAJOR FACTOR
FOR SVR WILL BE TIMING OF FROPA WHICH EXTENDED MODELS DIFFER ON.
00Z GFS LESS AMPLIFIED WITH UPR FLO PATTERN...AND THUS MORE
PROGRESSIVE WITH FROPA (EAST OF REGION BY ERLY MON AFTN).
ECMWF/UKMET BOTH MORE AMPLIFIED AND SLOWER WITH FROPA ACRS FCST AREA
DURING THE AFTN.  WITH RECENT MODEL TRENDS SUPPORTING SLOWER
SOLN...HAVE KEPT POPS ACRS REGION FOR GOOD PART OF DAY.  WHILE THIS
WOULD ALLOW FOR MORE SFC HEATING AND BETTER INSTABILITY ACRS FCST
AREA...STRONG DYNAMICS WITH SYSTEM INDCG POTENTIAL FOR SVR
REGARDLESS IF FROPA OCCURS DURING MORNING OR AFTN.

PATTERN SHIFT FOR OH VLY AND LWR GRT LKS FOR REMAINDER OF EXTND AS
DVLPG UPR LVL RIDGE ACRS WESTERN CONUS ALLOWS BROAD UPR TROF TO DVLP
ACRS EASTERN HALF OF COUNTRY.  SECONDARY FROPA FOR TUES WILL BRING
CHC SHRA/TSTMS AND REINFORCING SHOT OF COOLER/DRIER AIR. ALL MODELS
ARE LESS AMPLIFIED THAN PREV DAYS RUNS WITH UPR TROF...AND AS A
RESULT HAVE LOWERED POPS AND RAISED TEMPS A BIT WED/THURS.  NW FLO
WILL BRING PLEASANT CONDITIONS WITH NEAR/SLIGHTLY BLO NORMAL TEMPS
AND GENERALLY DRY WX.  RYAN

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
IN...FLOOD WATCH THROUGH 4 AM EDT INZ073>075.
KY...FLOOD WATCH THROUGH 4 AM EDT KYZ089>100.
OH...FLOOD WATCH THROUGH 4 AM EDT OHZ077>082-088.

&&
Hazardous weather outlook, May 27, 5:12 AM EDT, 14 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
512 AM EDT THU MAY 27 2004

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-271111-
ADAMS OH-AUGLAIZE OH-BOONE KY-BRACKEN KY-BROWN OH-BUTLER OH-
CAMPBELL KY-CARROLL KY-CHAMPAIGN OH-CLARK OH-CLERMONT OH-CLINTON OH-
DARKE OH-DEARBORN IN-DELAWARE OH-FAIRFIELD OH-FAYETTE OH-FAYETTE IN-
FRANKLIN OH-FRANKLIN IN-GALLATIN KY-GRANT KY-GREENE OH-HAMILTON OH-
HARDIN OH-HIGHLAND OH-HOCKING OH-KENTON KY-LEWIS KY-LICKING OH-
LOGAN OH-MADISON OH-MASON KY-MERCER OH-MIAMI OH-MONTGOMERY OH-
OHIO IN-OWEN KY-PENDLETON KY-PICKAWAY OH-PIKE OH-PREBLE OH-RIPLEY IN-
ROBERTSON KY-ROSS OH-SCIOTO OH-SHELBY OH-SWITZERLAND IN-UNION OH-
UNION IN-WARREN OH-WAYNE IN-
512 AM EDT THU MAY 27 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN INDIANA...NORTHERN
KENTUCKY AND THE SOUTHWEST QUARTER OF OHIO.

.DAY ONE...TODAY
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY INTO
THIS EVENING OVER EASTERN INDIANA...SOUTHWEST OHIO AND NORTHERN
KENTUCKY. LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN THREATS.

ALONG WITH THE SEVERE WEATHER...THE THREAT FOR HEAVY RAIN AND
FLOODING WILL EXIST INTO TONIGHT ACROSS SOUTHEAST INDIANA...
NORTHERN KENTUCKY AND SOUTHERN OHIO.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
SEVERE STORMS MAY ALSO BE POSSIBLE ON MONDAY...MEMORIAL DAY...
WHEN A COLD FRONT IS EXPECTED TO MOVE THROUGH THE REGION.
REFER TO LATER HAZARDOUS WEATHER OUTLOOKS FOR MORE DETAILED
INFORMATION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON INTO TONIGHT.

AR

In the hours before

Local storm report, May 27, 6:38 PM EDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
638 PM EDT THU MAY 27 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0630 PM     TSTM WND DMG     SABINA                  39.49N 83.63W
05/27/2004                   CLINTON            OH   LAW ENFORCEMENT

            LARGE TREES AND WIRES DOWN

&&

FRANKS
Local storm report, May 27, 6:56 PM EDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
656 PM EDT THU MAY 27 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0647 PM     HAIL             10 SE WASHINGTON COURT  39.54N 83.43W
05/27/2004  0.88 INCH        FAYETTE            OH   AMATEUR RADIO

            HAIL COVERING THE GROUND IN GOOD HOPE

&&

FRANKS
Local storm report, May 27, 6:58 PM EDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
658 PM EDT THU MAY 27 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0656 PM     HAIL             NEW LEBANON             39.74N 84.40W
05/27/2004  0.88 INCH        MONTGOMERY         OH   AMATEUR RADIO

&&

FRANKS
Local storm report, May 27, 7:13 PM EDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
713 PM EDT THU MAY 27 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0702 PM     HAIL             3 S FRANKFORT           39.36N 83.18W
05/27/2004  1.00 INCH        ROSS               OH   AMATEUR RADIO

&&

HUGHES
Local storm report, May 27, 7:21 PM EDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
721 PM EDT THU MAY 27 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0712 PM     HAIL             BELLBROOK               39.64N 84.09W
05/27/2004  1.00 INCH        GREENE             OH   TRAINED SPOTTER

&&

HUGHES
Local storm report, May 27, 7:41 PM EDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
741 PM EDT THU MAY 27 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0712 PM     TSTM WND DMG     VERONA                  39.90N 84.49W
05/27/2004                   PREBLE             OH   TRAINED SPOTTER

            TREES DOWN ON REYNOLDS ROAD AND IN FRONT OF LOCAL FIRE
            DEPARTMENT

&&

FRANKS

The office that day

Everything else NWS Wilmington, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 8:01 PM EDTSevere Thunderstorm WarningILNHamilton59 min
May 27, 8:08 PM EDTSevere Thunderstorm WarningILNClermont52 min
May 27, 8:11 PM EDTSevere Thunderstorm WarningILNPike64 min
May 27, 8:19 PM EDTSevere Thunderstorm WarningILNBrown56 min
May 27, 8:24 PM EDTSevere Thunderstorm WarningILNHighland51 min
May 27, 8:36 PM EDTFlash Flood WarningILNPike114 min
May 27, 8:47 PM EDTFlash Flood WarningILNDarke118 min
May 27, 8:49 PM EDTSevere Thunderstorm WarningILNScioto26 min
May 27, 9:00 PM EDTFlash Flood WarningILNScioto2 hr
May 27, 9:09 PM EDTFlash Flood WarningILNHighland111 min
May 27, 9:34 PM EDTFlash Flood WarningILNMontgomery, Preble3 hr
May 27, 10:30 PM EDTFlash Flood WarningILNPike3 hr
May 27, 10:40 PM EDTFlash Flood WarningILNDarke2 hr
May 27, 10:52 PM EDTFlash Flood WarningILNScioto4 hr

Nearby

Severe Thunderstorm Warnings in Ohio, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.